Alert archive / Michigan / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 8, NWS Marquette, MI

May 31, 2021Baraga County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at May 31, 2021, 1:09 PM EDT for Baraga County, Michigan. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2021, 1:09 PM EDT (17:09 UTC)
Expired
May 31, 2021, 1:45 PM EDT
In force
36 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Baraga County, MI

The radar

The Marquette radar (KMQT), 64 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 1:15 PM EDTHAIL 12 Sse L'Anse, MIHAIL ACCUMULATION ON HWY-41 UP TO AN INCH IN DEPTH.
May 31, 1:20 PM EDTHAIL 0.7Herman, MICO-OP OBSERVER REPORTED GROUND COVERED IN PEA TO DIME SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.2 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1526 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

430 
WUUS53 KMQT 311709
SVRMQT
MIC013-311745-
/O.NEW.KMQT.SV.W.0008.210531T1709Z-210531T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
109 PM EDT Mon May 31 2021

The National Weather Service in Marquette has issued a

* Severe Thunderstorm Warning for...
  Central Baraga County in north central Upper Michigan...

* Until 145 PM EDT.

* At 109 PM EDT, a severe thunderstorm was located over Alberta, or
  near L'anse, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Three Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4661 8852 4676 8850 4676 8812 4654 8819
TIME...MOT...LOC 1709Z 277DEG 21KT 4667 8844 

HAIL...1.00IN
WIND...60MPH
 
$$

JAW
1 follow-up statement
635 
WWUS53 KMQT 311728
SVSMQT

Severe Weather Statement
National Weather Service Marquette MI
128 PM EDT Mon May 31 2021

MIC013-311745-
/O.CON.KMQT.SV.W.0008.000000T0000Z-210531T1745Z/
Baraga MI-
128 PM EDT Mon May 31 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR CENTRAL BARAGA COUNTY...

At 127 PM EDT, a severe thunderstorm was located 8 miles northwest of
Three Lakes, or 10 miles southeast of L'anse, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Three Lakes, Craig Lake State Park, Mount Arvon and Herman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4659 8844 4676 8838 4676 8812 4654 8819
TIME...MOT...LOC 1727Z 277DEG 21KT 4666 8828 

HAIL...1.00IN
WIND...60MPH
 
$$

JAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 7:53 AM EDT, 5 hours 16 minutes earlier.

Area forecast discussion, May 31, 7:53 AM EDT, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
753 AM EDT Mon May 31 2021

.SHORT TERM...(Today and tonight)
Issued at 455 AM EDT MON MAY 31 2021

Latest WV imagery and RAP analysis shows a well-defined vort max
embedded within a mid-upper level trough over northern MN. This
feature has supported scattered showers and a few thunderstorms over
MN and northwest WI early this morning with even a few showers
sneaking into far western Upper Mi before dissipating in the drier
airmass.

Today, the upstream shortwave trough over MN will move over the area
later this afternoon. Forcing from this shortwave and its associated
frontal boundary and aided by diurnal instability will lead to
increasing coverage of shra/tsra by midday into the afternoon over
central Upper Michigan. Even with mostly cloudy skies and temps
likely in the mid to upper 60s, cold mid levels (500 mb temps to
around -22C) may support MLCAPE values of 500-1000 J/Kg. With 0-6km
shear values around 30 knots, some strong to marginally severe
storms could be possible given the steep mid level lapse rates of
7.0-7.5 C/Km. Marginally severe hail, generally at or less than an
inch, will be possible with freezing levels of 7-7.5k ft. Wind gusts
of 40-50 mph may also be possible given upstream observations from
yesterday's convection. Expect highs generally in the mid to upper
60s with lower 60s readings more common near the Great Lakes shores.

Tonight, convection should quickly dissipate this evening into south
central and eastern portions of Upper Mi with the loss of diurnal
instability and the shortwave progressing slowly to the east. Lows
will be generally in the 40s under clearing skies, although a few
spots over the western interior could dip into the upper 30s.

.LONG TERM...(Tuesday through Sunday)
Issued at 331 AM EDT MON MAY 31 2021

On Tuesday, the upper-level pattern will be defined by sharp ridging
continuing to build over the West Coast and broad elongated troughing
downstream across the central CONUS. Weak background flow will lead
to the development of afternoon lakebreezes. Away from the lakes,
highs will make it into the mid to upper 70s. RH could fall to as
low as 25% in the afternoon over the interior west, but winds will
be light enough to preclude much of a fire weather threat. Some of
the CAMs resolve lakebreeze showers over the central and eastern
U.P. Tuesday afternoon, although given the deep mixing resulting in
cloud bases around 6-8 kft and dew points only in the upper 30s to
mid 40s, this is hard to believe. Therefore, kept POPs silent
through the day Tuesday.

On Wednesday, as the West Coast ridge continues to build, it will
force a short wave southeastward across the Upper Great Lakes. This
wave will likely kick off some showers and weak thunderstorms,
although the EC and EPS have been noticeably drier than the other
guidance up through yesterday's 12z suite. Last night's 00z run
finally introduced some showers, but it remains on the dry side.
Have increased POPs Wednesday afternoon just a little bit to get
some chance shower/slight chance storm wording in the forecast for
the interior central. Highs on Wednesday should be similar to on
Tuesday, except with less of a lakebreeze and thus warmer temps
along the shorelines.

On Thursday, that ridge begins to spread eastward into the
Intermountain West. Height rises over the Upper Midwest will lead to
warming temps with highs in the mid 70s to around 80 expected. The
GFS advertises enough moisture, and thus enough 0-3 km CAPE, for
lake breeze showers and storms in the afternoon central and east,
although it's been overzealous at least once before already this
season. Therefore, kept POPs to slight chance or less.

By Friday, ridging will be covering much of the CONUS and the heat
will be turned on. There continues to be a strong signal in the
NAEFS and EPS guidance for 850 mb temps at or above the 90th
percentile of climatology Friday through at least next Monday. Both
the GEFS and EPS plumes have 850 mb temps tightly clustered around
16-19 C, which would translate to highs in the mid to upper 80s. An
amplifying wave near Hudson Bay will lead to persistent SW gradient
wind over the area Friday through the weekend which will prevent the
Lake Superior lakebreeze from having much of an impact on temps. In
addition to the heat, the NAEFS and EPS show 850 and 925 mb specific
humidity approaching the 90th percentile of climo on Saturday, and
then exceeding the 90th percentile Sunday and Monday. This makes
sense given the pattern depicted in which moisture transport will be
aimed right from the Gulf of Mexico up through the Central Plains
and into the Upper Midwest. This means dew points rising into the
60s for the weekend, perhaps even the mid to upper 60s Sunday and
Monday which will make for very uncomfortably muggy weather.
Eventually a cold front will move into the area, probably around
Tuesday or Wednesday of next week, and given the heat and humidity
ahead of the front, there will probably be thunderstorms whenever
that front does finally arrive.
&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 751 AM EDT MON MAY 31 2021

VFR conditions are expected to continue through the period at IWD
and CMX. SAW could briefly have MVFR cigs early this afternoon as
showers and possibly thunderstorms develop and move over the
terminal. Expect improvement again to VFR late afternoon into
evening as showers dissipate.

&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 455 AM EDT MON MAY 31 2021

No real marine concerns as weak pressure gradients will lead to
winds of 20 knots or less through the period.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Voss
LONG TERM...RJC
AVIATION...Voss
MARINE...Voss
Hazardous weather outlook, May 31, 4:07 AM EDT, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
407 AM EDT Mon May 31 2021

MIZ001>007-009>014-084-085-010815-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
407 AM EDT Mon May 31 2021 /307 AM CDT Mon May 31 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon and evening. A
few storms could produce small hail and isolated strong wind
gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-010815-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
407 AM EDT Mon May 31 2021 /307 AM CDT Mon May 31 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms this afternoon and
evening. A few storms could produce small hail and isolated
strong wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-010815-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
407 AM EDT Mon May 31 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon and evening. A
few storms could produce small hail and isolated strong wind
gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

RJC

In the hours before

Special weather statement, May 31, 11:50 AM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Marquette MI
1150 AM EDT Mon May 31 2021

MIZ003-084-311615-
Houghton MI-Southern Houghton MI-
1150 AM EDT Mon May 31 2021

...SPECIAL WEATHER STATEMENT...

At 1150 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Nisula, or 19 miles east of Ontonagon, moving east
at 20 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Donken, Tapiola, Twin Lakes and Winona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4699 8860 4685 8864 4685 8868 4680 8868
      4683 8893 4695 8893
TIME...MOT...LOC 1550Z 273DEG 18KT 4690 8891

JAW
Local storm report, May 31, 12:00 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1200 PM EDT MON MAY 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     HAIL             1 WSW TWIN LAKES        46.89N 88.85W
05/31/2021  M0.25 INCH       HOUGHTON           MI   TRAINED SPOTTER

            PEA SIZE HAIL FALLING AT TIME OF LSR.

&&
Special weather statement, May 31, 12:22 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Marquette MI
1222 PM EDT Mon May 31 2021

MIZ084-311700-
Southern Houghton MI-
1222 PM EDT Mon May 31 2021

...SPECIAL WEATHER STATEMENT...

At 1222 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nisula, or 18 miles west of Baraga, moving east at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Nisula, Alston and Bob Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4668 8896 4668 8887 4676 8887 4676 8892
      4679 8892 4678 8867 4674 8867 4662 8870
      4667 8896
TIME...MOT...LOC 1622Z 273DEG 15KT 4673 8888

JAW
Special weather statement, May 31, 12:53 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Marquette MI
1253 PM EDT Mon May 31 2021

MIZ004-311730-
Baraga MI-
1253 PM EDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BARAGA COUNTY UNTIL
130 PM EDT...

At 1253 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Baraga, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Baraga, L'anse, Alberta, Canyon Falls, Assinins and Herman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4682 8862 4681 8828 4657 8837 4664 8868
      4666 8868
TIME...MOT...LOC 1653Z 277DEG 25KT 4671 8860

JAW

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 11:50 AM EDTSpecial Weather StatementMQTHoughton25 min
May 31, 12:22 PM EDTSpecial Weather StatementMQTBaraga38 min
May 31, 12:36 PM EDTSevere Thunderstorm WarningMQTBaraga, Houghton24 min
May 31, 12:43 PM EDTSevere Thunderstorm WarningMQTBaraga, Houghton32 min
May 31, 12:53 PM EDTSpecial Weather StatementMQTBaraga37 min
May 31, 1:32 PM EDTSpecial Weather StatementMQTBaraga28 min
May 31, 1:37 PM EDTSpecial Weather StatementMQTBaraga23 min
May 31, 1:58 PM EDTSpecial Weather StatementMQTMarquette47 min
May 31, 2:02 PM EDTSpecial Weather StatementMQTMarquette43 min
May 31, 2:08 PM EDTSpecial Weather StatementMQTIron52 min
May 31, 2:28 PM EDTSpecial Weather StatementMQTMarquette32 min
May 31, 2:39 PM EDTSpecial Weather StatementMQTMarquette36 min
May 31, 3:00 PM EDTSpecial Weather StatementMQTMarquette30 min
May 31, 3:10 PM EDTSpecial Weather StatementMQTMenominee35 min
May 31, 3:16 PM EDTSpecial Weather StatementMQTDelta29 min
May 31, 3:45 PM EDTSpecial Weather StatementMQTDelta30 min
May 31, 3:48 PM EDTSpecial Weather StatementMQTMenominee42 min
May 31, 4:06 PM EDTSpecial Weather StatementMQTSchoolcraft24 min
May 31, 4:33 PM EDTSpecial Weather StatementMQTLuce42 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.